Hail, Russell
- When
- May 18, 6:32 PM CST
- Where
- Russell County, 7.77 mi NNE of Gorham
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.990, -98.990
A minor event occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A minor event occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 18, 5:49 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 649 PM CDT SAT MAY 18 2013 .UPDATE... ISSUED AT 649 PM CDT SAT MAY 18 2013 UPDATE TO THE AVIATION SECTION BELOW FOR THE 00Z TAFS. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 247 PM CDT SAT MAY 18 2013 THIS EVENING AND TONIGHT... THE LATEST SHORT TERM GUIDANCE SUGGESTS A BETTER CHANCE FOR PORTIONS OF CENTRAL AND ESPECIALLY SOUTH CENTRAL KANSAS BEING AFFECTED BY SEVERE CONVECTION THIS EVENING AS IT EVOLVES/MOVES EAST OFF THE DRY-LINE FURTHER TO THE WEST. STRONG TO EXTREME INSTABILITY WILL BE PRESENT AT PEAK HEATING WITH INITIATION EXPECTED JUST WEST OF THE FORECAST AREA BY LATE AFTERNOON OR EARLY EVENING. THIS ACTIVITY IS EXPECTED TO MOVE EAST-NORTHEAST INTO AT LEAST WESTERN PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING WITH SHEAR PROFILES SUPPORTIVE OF SUPERCELLS AND A FEW TORNADOES. CAP STRENGTH WILL BE KEY IN HOW FAR EAST THIS CONVECTION CAN DEVELOP ACROSS THE REST OF CENTRAL AND SOUTH CENTRAL KANSAS...THOUGH THE NAM AND GFS WOULD SUGGEST AS FAR EAST AS THE TURNPIKE THRU THE EARLY OVERNIGHT HOURS. THE PROGGED ENERGY HELICITY VALUES BELOW 3KM AND 1KM SUGGESTS THAT A TORNADO POTENTIAL WILL EXIST EVEN AFTER DARK UP THRU MIDNIGHT ACROSS SOUTH CENTRAL KANSAS. WHILE THERE IS SOME NEGATING FACTORS WITH CAP STRENGTH AND FLOW ALOFT FOR CONVECTIVE AND SUPERCELL MAINTENANCE INTO EARLY TONIGHT...THE STRONG LOW LEVEL JET AND RATHER IMPRESSIVE INSTABILITY DOES LEAD TO KEEP THIS POSSIBILITY OPEN. -KED SUNDAY...ANOTHER ROUND OF SIGNIFICANT SEVERE WEATHER IS EXPECTED ACROSS MUCH OF THE AREA ON SUNDAY-SUNDAY NIGHT. MUCH LIKE THIS AFTERNOON...THE DRYLINE WILL BE THE PRIMARY FOCUS FOR DEEP MOIST CONVECTION DURING THE MID TO LATE AFTERNOON HOURS BUT SOME UNCERTAINTY REMAINS IN HOW FAR EAST THE DRYLINE MIXES. THE NAM IS THE MOST AGGRESSIVE AND FURTHER EAST ALLOWING LOW LEVEL FLOW TO VEER TO THE SOUTHWEST ACROSS MUCH OF SOUTH CENTRAL KANSAS WHICH WOULD LIKELY REDUCE THE THREAT FOR TORNADOES WEST OF I-135 KEEPING THE GREATEST THREAT MAINLY EAST OF THE WICHITA AREA ACROSS MUCH OF EAST CENTRAL AND SOUTHEAST KANSAS. THE GFS/ECMWF ARE LESS AGGRESSIVE MIXING THE DRYLINE EASTWARD WHILE THE GFS PROGS INDICATE A RETREATING DRYLINE SUNDAY EVENING SUPPORTING CONTINUED THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF CENTRAL/SOUTH CENTRAL KANSAS WITH MUCAPE/HAIL GROWTH REGION LAPSE RATES SUPPORTING THE THREAT FOR LARGE HAIL. THE SHEAR PROFILES CONTINUE TO SUPPORT SUPERCELLS ON SUNDAY AS A MORE ROBUST H25 SPEED MAX EJECTS ACROSS THE SOUTHERN AND CENTRAL PLAINS. THE DEEP LAYER SHEAR BECOMES QUITE IMPRESSIVE WITH 0-8KM BULK SHEAR APPROACHING 80 KNOTS BY 00Z MON. THE POTENTIAL FOR SUPERCELLS WITH VERY LARGE HAIL AND TORNADOES WILL CONTINUE THROUGH THE EVENING HOURS ACROSS SOUTHEAST KANSAS. MON-TUE...WILL MAINTAIN AFTERNOON POPS WEIGHTED OVER SOUTHEAST KANSAS ON MONDAY AFTERNOON AS A SFC TROUGH IS PROGGED TO REMAIN DRAPED ACROSS THE AREA AND MAY PROVIDE A FOCUS FOR DEEP MOIST CONVECTION. HARD TO RULE OUT MORE SEVERE WEATHER BUT CONFIDENCE REMAINS LOW AT THIS TIME. MORE SEASONABLE TEMPERATURES ARE EXPECTED BY TUESDAY AS THE MID/UPPER TROUGH CONTINUES TO MEANDER OVER THE NORTHERN PLAINS AND DRIER MORE SEASONABLE AIR IS ADVECTED ACROSS THE CENTRAL PLAINS STATES. -MWM .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 247 PM CDT SAT MAY 18 2013 A MID/UPPER RIDGE IS PROGGED TO RETURN TO THE CENTRAL AND SOUTHERN PLAINS IN A PATTERN THAT MAY BECOME FAVORABLE FOR NOCTURNAL THUNDERSTORM ACTIVITY AND MAINTAINED POPS THROUGH MUCH OF THE PERIOD. SEASONABLY MILD TEMPERATURES ARE EXPECTED WITH HIGHS IN THE UPPER 70S AND LOWS IN THE 50S AND 60S. -MWM && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 649 PM CDT SAT MAY 18 2013 ANTICIPATE SCATTERED THUNDERSTORMS TO AFFECT THE VICINITY OF ALL TAFS SITES EXCEPT KCNU THROUGH MIDNIGHT. SOME OF THE STORMS WILL BE SEVERE...CAPABLE OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. TORNADO THREAT MAY ACTUALLY INCREASE FOR A TIME THIS EVENING AS LOW-LEVEL JET STRENGTHENS. AS STORMS RUN INTO A STOUT CAPPING INVERSION...THEY SHOULD TEND TO WEAKEN AND DECREASE IN AREAL COVERAGE AFTER MIDNIGHT...WITH ACTIVITY POSSIBLY NOT EVEN MAKING IT TO KCNU. IN WAKE OF STORMS...ANOTHER ROUND OF LOW CIGS/VSBYS WILL BE POSSIBLE LATE TONIGHT THROUGH SUNDAY MORNING. COLD FRONT/DRYLINE WILL SWEEP EAST ACROSS THE REGION SUNDAY...SPARKING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS GENERALLY ALONG/EAST OF KICT-KSLN SUN AFTERNOON-EVENING. WEST/NORTHWEST WINDS WILL SPREAD EAST IN WAKE OF THE FRONT...REACHING THE I-135 CORRIDOR AROUND LUNCHTIME. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 86 60 81 / 60 50 60 30 HUTCHINSON 67 87 58 83 / 50 50 40 30 NEWTON 67 83 60 78 / 60 60 60 30 ELDORADO 68 86 62 82 / 60 60 60 40 WINFIELD-KWLD 69 86 63 81 / 60 60 60 40 RUSSELL 64 82 52 79 / 60 40 20 20 GREAT BEND 64 82 53 79 / 60 40 20 20 SALINA 68 85 58 80 / 40 50 40 20 MCPHERSON 67 86 58 82 / 50 50 40 20 COFFEYVILLE 70 87 66 82 / 20 60 70 60 CHANUTE 70 85 66 81 / 30 70 70 50 IOLA 70 85 66 81 / 30 80 70 50 PARSONS-KPPF 70 86 66 81 / 30 70 70 60 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT SAT MAY 18 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-192045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 338 PM CDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT WIDELY SCATTERED SEVERE THUNDERSTORMS INCLUDING SUPERCELLS WILL BRING VERY LARGE HAIL UP TO TENNIS BALL SIZE ALONG WITH DAMAGING WINDS TO 80 MPH AND A FEW TORNADOES TO CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DECREASE IN INTENSITY AS THEY MOVE NORTHEAST ACROSS THE AREA LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT FOR SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL UP TO THE SIZE OF TENNIS BALLS AND DAMAGING WINDS WILL SHIFT SLIGHTLY EAST ON SUNDAY AND SUNDAY NIGHT...IMPACTING AREAS MAINLY ALONG AND EAST OF I-135. A FEW TORNADOES ARE POSSIBLE...ESPECIALLY OVER SOUTHEAST KANSAS. MONDAY AND MONDAY NIGHT WILL BRING ADDITIONAL CHANCES FOR SEVERE THUNDERSTORMS CAPABLE OF PRODUCING SEVERE WEATHER OF ALL TYPES..PRIMARILY OVER SOUTHEAST KANSAS. A FEW THUNDERSTORMS MAY LINGER TUESDAY AND TUESDAY EVENING OVER PRIMARILY SOUTHEAST KANSAS. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY RETURN TO THE AREA LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING AND INTO TONIGHT OVER MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS...THEN OVER AREAS ALONG AND EAST OF I-135 SUNDAY AND SUNDAY NIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP MWM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 630 PM CDT SAT MAY 18 2013 KSZ032-190130- RUSSELL- 630 PM CDT SAT MAY 18 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 24 MILES WEST OF VICTORIA...OR 40 MILES WEST OF RUSSELL...AND MOVING EAST AT 20 MPH. DESTRUCTIVE HAIL UP TO BASEBALL SIZE IS POSSIBLE WITH. PEOPLE IN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. && LAT...LON 3914 9904 3914 9850 3870 9849 3870 9905 TIME...MOT...LOC 2331Z 261DEG 19KT 3884 9956 COOK
The Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
An estimated wind gust was reported.
Estimated wind gust was reported.
An 8 inch tree branch was blown down.
The wind gust was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441989, 441991, 441994, 441993, 441992, 441995.